Featured news from NHIVNA
HIV-related news from NAM
Vitamin D deficiency reduces statin potency, increases risk of muscle pain in people with HIV
Keith Alcorn, 2017-01-18 07:30:00
People living with HIV who take statins are less likely to experience cholesterol reductions and more likely to develop painful muscle damage as a side effect if they have vitamin D deficiency, studies published this month in two journals show.
Statins are widely prescribed to reduce LDL cholesterol levels and so reduce the risk of cardiovascular disease. Raised levels of LDL cholesterol are common in people living with HIV, both as a consequence of some antiretroviral drug regimens and due to HIV infection itself. People with HIV are at higher risk of a heart attack than others. Statin treatment is not only highly effective in reducing LDL cholesterol, but has also been shown to halt or reverse the progression of cardiovascular disease in people living with HIV. One study has also shown that statins reduce the risk of cancer in people living with HIV, while another has shown that statins reduce the risk of progression to cirrhosis of the liver in people with HIV/HCV coinfection.